Alert archive / Nevada / Red Flag Warnings in 2020

Red Flag Warning 25, NWS Elko, NV

September 17, 20204 counties in Nevada

NWS Elko, NV issued this red flag warning at Sep 17, 2020, 11:43 AM PDT for 4 counties in Nevada. It took effect at Sep 18, 2020, 11:00 AM PDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 17, 2020, 11:43 AM PDT (18:43 UTC)
In effect from
Sep 18, 2020, 11:00 AM PDT
Expired
Sep 18, 2020, 8:00 PM PDT
In force
9 hr
Issued by
NWS Elko, NV

Counties Eureka County, NV, Lander County, NV, Nye County, NV, White Pine County, NV

The radar

The Elko radar (KLRX), 164 km from the middle of the area, began a volume at 18:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 6.7 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2020-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2020-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4302 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

078 
WWUS85 KLKN 171843
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
1143 AM PDT Thu Sep 17 2020

...FIRE WEATHER WATCH REMAINS IN EFFECT FOR NORTHERN AND CENTRAL
NEVADA FOR FRIDAY...

NVZ424-437-438-469-470-171945-
/O.CAN.KLKN.FW.A.0015.200918T1800Z-200919T0300Z/
Southeastern Humboldt County and northern Lander County-
Humboldt County-Quinn-
W Elko County, N Eureka and Lander Counties N of I80-
Central Elko County-Eastern Elko County-
1143 AM PDT Thu Sep 17 2020

...FIRE WEATHER WATCH IS CANCELLED FOR GUSTY WINDS AND LOW
RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 424...437...438...
469 AND 470...

The National Weather Service in Elko has cancelled the Fire
Weather Watch.

Winds and minimum relative humidities are expected to remain below
critial thresholds as a cold front moves across Nevada on Friday.
However, fire weather conditions will remain elevated as southwest
winds gust 25 to 30 mph while humidities gradually rise along and
behind the front. A surge of subtropical moisture will lead to 
the development of scattered showers and a few isolated 
thunderstorms during the afternoon and evening in which storms 
could transition from being initially dry to marginally wet.

$$

NVZ425>427-181245-
/O.UPG.KLKN.FW.A.0015.200918T1800Z-200919T0300Z/
/O.NEW.KLKN.FW.W.0025.200918T1800Z-200919T0300Z/
White Pine and Northeast Nye Counties-Northern Nye County-Mojave-
Central Nevada-Toiyabe-
1143 AM PDT Thu Sep 17 2020

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM PDT FRIDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
425...426 AND 427...

The National Weather Service in Elko has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from 11 AM to 8 PM PDT Friday. The Fire Weather Watch is
no longer in effect.

* Affected Area...Fire Weather Zone 425 White Pine and Northeast 
  Nye Counties...Fire Weather Zone 426 Northern Nye County-
  Mojave and Fire Weather Zone 427 Central Nevada-Toiyabe.

* Winds...Southwest 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...8 to 14 percent.

* Slight chance of isolated dry thunderstorms with cold front
  passage Friday afternoon and evening.

* Impacts...The combination of gusty winds and low humidity will 
  create critical fire weather conditions. There is also a 
  slight chance of isolated dry lightning on Friday that could 
  cause a fire start.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

PVC
4 follow-up statements
078 
WWUS85 KLKN 172046
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
146 PM PDT Thu Sep 17 2020

NVZ425>427-181500-
/O.CON.KLKN.FW.W.0025.200918T1800Z-200919T0300Z/
White Pine and Northeast Nye Counties-Northern Nye County-Mojave-
Central Nevada-Toiyabe-
146 PM PDT Thu Sep 17 2020

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM PDT FRIDAY FOR 
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 
425...426 AND 427...

* Affected Area...Fire Weather Zone 425 White Pine and Northeast 
  Nye Counties...Fire Weather Zone 426 Northern Nye County-
  Mojave and Fire Weather Zone 427 Central Nevada-Toiyabe.

* Winds...Southwest 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...As low as 8 to 14 percent.

* Slight chance of isolated dry thunderstorms with cold front 
  passage Friday afternoon and evening.

* Impacts...The combination of gusty winds and low humidity will 
  create critical fire weather conditions. There is also a 
  slight chance of isolated dry lightning on Friday that could 
  cause a fire start.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
949 
WWUS85 KLKN 180901
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
201 AM PDT Fri Sep 18 2020


NVZ425>427-190300-
/O.CON.KLKN.FW.W.0025.200918T1800Z-200919T0300Z/
White Pine and Northeast Nye Counties-Northern Nye County-Mojave-
Central Nevada-Toiyabe-
201 AM PDT Fri Sep 18 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
8 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY
FOR FIRE WEATHER ZONES 425...426 AND 427...

* Affected Area...Fire Weather Zone 425 White Pine and Northeast 
  Nye Counties...Fire Weather Zone 426 Northern Nye County-
  Mojave and Fire Weather Zone 427 Central Nevada-Toiyabe.

* Winds...South 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...As low as 8 to 14 percent.

* Slight chance of isolated dry thunderstorms with cold front 
  passage Friday afternoon and evening.

* Impacts...The combination of gusty winds and low humidity will 
  create critical fire weather conditions. There is also a 
  slight chance of isolated dry lightning on Friday that could 
  cause a fire start.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
173 
WWUS85 KLKN 182118
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
218 PM PDT Fri Sep 18 2020

NVZ425>427-190300-
/O.CON.KLKN.FW.W.0025.000000T0000Z-200919T0300Z/
White Pine and Northeast Nye Counties-Northern Nye County-Mojave-
Central Nevada-Toiyabe-
218 PM PDT Fri Sep 18 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
425...426 AND 427...

* Affected Area...Fire Weather Zone 425 White Pine and Northeast 
  Nye Counties...Fire Weather Zone 426 Northern Nye County-
  Mojave and Fire Weather Zone 427 Central Nevada-Toiyabe.

* Winds...South to southwest 15 to 20 mph with gusts of 25 to 35
  mph.

* Relative Humidity...As low as 7 to 13 percent.

* Slight chance of isolated dry thunderstorms with cold front 
  passage Friday late afternoon and evening.

* Impacts...The combination of gusty winds and low humidity will 
  create critical fire weather conditions. There is also a 
  slight chance of isolated dry lightning on Friday that could 
  cause a fire start.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
220 
WWUS85 KLKN 190257
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
757 PM PDT Fri Sep 18 2020

NVZ425>427-190400-
/O.EXP.KLKN.FW.W.0025.000000T0000Z-200919T0300Z/
White Pine and Northeast Nye Counties-Northern Nye County-Mojave-
Central Nevada-Toiyabe-
757 PM PDT Fri Sep 18 2020

...RED FLAG WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
425...426 AND 427...

Winds are subsiding this evening and relative humidity has
recovered. Thus the Red Flag Warning will be allowed to expire.

$$

LW

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this red flag warning went out at Sep 17, 2:56 AM PDT, 8 hours 47 minutes earlier.

Area forecast discussion, Sep 17, 2:56 AM PDT, 8 hours 47 minutes before
Area Forecast Discussion
National Weather Service Elko NV
256 AM PDT Thu Sep 17 2020

.SYNOPSIS...Dry with above normal temperatures today along with
an increase of haze and smoke. Winds increase ahead of a cold
today as well and the cold front passage Friday will bring
gusty winds, showers, and isolated thunderstorms along with
colder temperatures. Weather conditions should become quiet as we
head into the weekend, lasting through the midweek.

&&

.SHORT TERM...Today through Friday

The Eastern Pacific trof will continue to slowly inch towards the
Washington/Oregon coast today and the first band of showers will
move ashore there. This will begin to tighten gradients some
today, bringing some breezy south to southwest winds to the region,
especially in central Nevada where winds may gusts from 25 to 30
mph at times. The warm push ahead of the front will bring high
temperatures up a degree or two over yesterday's. Lows this
morning will drop into the 40's for many valleys and low temps
were lowered to reflect this. (look for 30's in the
Wildhorse/Mountain City region). The winds will also push smoke
from the California fires eastward and by late afternoon or
evening will likely spread into eastern Nevada, bringing some
limited lowered visibility.

Friday morning low temperatures will be a bit warmer with an
increase of clouds. The cold front moves across Nevada on Friday.
There will be some gusty winds, primarily in central Nevada,
though the winds will remain below Wind Advisory criteria. The GFS
model continues to indicate higher qpf, though the EC is now
also increasing frontal moisture as they are tapping into some
Pacific tropical moisture. Ensembles continue to show a large QPF
spread, however, with a range of possible qpf of .02" to close to
a half inch. For now forecast was set for around .10-.25" of
precip over the few hours of the frontal passage. It appears most
areas will see at least a little bit of rain, though the better
chance for a wetting rain looks at this time to be in Elko,
Lander, and Eureka counties, where PW's may reach around 1".
Isolated thunderstorms are still possible, more embedded in
northern Nevada and possibly on the drier side in Northern Nye and
White Pine Counties. There will be a good 10 degrees of cooling,
with highs in the mid 70's to the mid 80's. The cold front should
also think out the smoke.

.LONG TERM...Friday night through Wednesday

As the cold front pushes through our region a few lingering
showers may stick around on Saturday in northern Nevada,
close to the Idaho border. Winds could still be pretty behind
the front as guidance is suggesting winds up to 15 mph with
gusts possibly up to 25 mph. Saturday should be the coolest
day of the long term period with afternoon highs in the 60s and 70s.

A kink in the mid and upper level flow may keep fairly breezy
conditions in southern Nevada on Sunday, but conditions
elsewhere should have calmed down. Southwesterly flow sets
up through Tuesday, and this has been the setup that has brought
smoke and haze to the region. Whether or not these conditions
return depends on the state of the fires in California next week.
High pressure starts to build in on Wednesday, and helps keep
the midweek fairly quiet.

Temperatures after Saturday moderate, and we’ll see numbers
around/just above average. Expect afternoon highs in the 70s and
80s, and overnight lows in the 40s.

&&

.AVIATION...Continued issues with haze/smoke at KWMC, KBAM, and,
to a lesser extent KEKO. Expect visibility at KWMC to vary between
about 3SM and 6SM during the day depending on surface wind
direction. KBAM around 6SM most of the day, and KEKO will approach
6SM but should stay above. KELY and KTPH will be P6SM. Slant
visibility at all sites and en route will be below normal to poor,
worse in northern Nevada. Worst in northwest Nevada. Some solar
driven afternoon gustiness. Mountain obscurations in northwest
Nevada, and some higher peaks partially obscured in north-central
and northeast Nevada. Density altitudes will be above normal
everywhere.

&&

.FIRE WEATHER...Cold front moves across Nevada on Friday.
Southwest winds are expected to gust into the 25 to 35 mph range
in many areas though RHs will be rising as mid-level sub-
tropical moisture increases along the front. Cloud cover and smoke
could reduce the amount of mixing and gustiness of winds in the
vicinity of the front. The Fire Weather Watch remains in effect,
however,for all FWZ's for Friday, though it appears FWZs southern
470, 425, 426 and 427 have the best chance of reaching critical
winds and low RHs. The influx of sub-tropical moisture should aid
in the development of a mix of wet and dry showers/storms Friday
afternoon and evening that could lead to isolated lightning
strikes. Best chance of wetting rains look to be in FW Zones 438,
469, 470, and 424, with drier storms in 425, 426, and 427.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Friday morning through Friday evening
for Central Elko County-Central Nevada-Toiyabe-Eastern Elko
County-Humboldt County-Quinn-Northern Nye County-Mojave-
Southeastern Humboldt County and northern Lander County-W Elko
County, N Eureka and Lander Counties N of I80-White Pine and
Northeast Nye Counties.

&&

90/84/98/90

In the hours before

Special weather statement, Sep 17, 11:19 AM PDT, 24 minutes before
Special Weather Statement
National Weather Service Elko NV
1119 AM PDT Thu Sep 17 2020

NVZ030-031-033>041-190000-
Humboldt County-Northern Elko County-Southeastern Elko County-
Ruby Mountains and East Humboldt Range-White Pine County-
Northern Lander County and Northern Eureka County-
Southern Lander County and Southern Eureka County-
Southwest Elko County-South Central Elko County-
Northwestern Nye County-Northeastern Nye County-
Including the cities of Golconda, Winnemucca, Valmy, Dufferena,
Midas, Gibbs Ranch, Charleston, Jarbidge, Mountain City, Owyhee,
Tuscarora, West Wendover, Ely, Ely Airport, Lund, Preston, Ruth,
Cherry Creek, McGill, Argenta, Battle Mountain, Crescent Valley,
Beowawe, Dunphy, Emigrant Pass, Palisade, Eureka, Pinto Summit,
Grass Valley, Hickison Summit, Diamond Valley, Eureka Airport,
Garden Pass, Elko, Ryndon, Jiggs, Lamoille, Lee, South Fork,
Spring Creek, Ruby Lake, Oasis, Manhattan, Round Mountain,
Tonopah, Blue Eagle Ranch, and Duckwater
1119 AM PDT Thu Sep 17 2020

...Smoke will once again cover the region through Friday...

Smoke from wildfires around the West will once again cover the
Great Basin today into Friday. With the number of fires growing in
various area, it's getting so the wind direction does not matter
as much. The most affected areas in our region will be northern
Nevada and especially northwest Nevada. Visibility will drop in
places to between 2 and 6 miles at times in the north, and as low
as 5 in places in central and eastern Nevada.

A weak cold front with increased winds and a chance for showers
and thunderstorms will help improve things somewhat Friday.

Visit www.weather.gov/elko for the latest weather information.

Nearby

Red Flag Warnings in Nevada, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.